# SDR CA090205010

- Difficulty date: January 23, 2009
- Submitted: March 5, 2009
- Operation: General aviation
- Make and model: Grob G 120A
- Aircraft time: 660 hours
- Engine: Lyc AEIO540D4D5
- System (JASC): 2752 · Trailing Edge Flap Actuator
- Part: Actuator
- Part number: 120A42614262
- Condition: Damaged
- Location: Te Flaps
- Part time: 1,187 hours
- Stage of operation: TO
- How discovered: O
- Nature of condition: F
- Precautionary procedure: C

## Discrepancy

AIRCRAFT ON LOCAL FLIGHT TRAINING MISSION.  INSTRUCTOR NOTED FLAPS CIRCUIT BREAKER POPPED WHEN FLAPS SELECTED UP.  C/B RESET AS PER CHECKLIST, POPPED WHEN SELECTED UP A SECOND TIME.  INSTRUCTOR ADVISED ATC OF FLAP DIFFICULTY AND RETURNED TO LAND WITH FLAPS IN LANDING, FULL DOWN, POSITION.  ACFT WAS MET WITH AIRFIELD EMERGENCY RESPONSE, LANDED WITHOUT INCIDENT.  MAINTENANCE BROUGHT ACFT INTO WARM HANGAR.  FLAPS CYCLED REPEATEDLY WITHOUT FAULT.  ACFT RELEASED SERVICEABLE.  THE FLAP C/B EVENT IS TYPICAL OF TYPE IN COLD WEATHER (MID -20S C. AND COLDER).  THE FLAP ACTUATOR IS AN `ACME` THREAD SCREW JACK DRIVEN BY FLEXIBLE DRIVES FROM THE FLAP MOTOR/TRANSMISSION ASSY.  IT IS SUSPECTED THAT THE LUBRICANT IN THE ACTUATOR BECOMES TOO VISCOUS IN COLD WEATHER CAUSING EXCESSIVE RESISTANCE AT THE MOTOR.  CONSEQUENTLY THE MOTOR IS SLOWED CAUSING THE HIGHER THAN NORMAL CURRENT DRAW, HENCE THE C/B POPS.  OEM IS WORKING WITH OPERATOR TO DELIVER FLAP ACTUATORS WITH AN IMPROVED LUBRICANT THEY BELIEVE WILL IMPROVE THE COLD WEATHER RELIABILITY OF THE FLAP SYSTEM.
